Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 13, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Apr 30, 2003, 10:48 PM CDT for Livingston County, Illinois. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2003, 10:48 PM CDT (03:48 UTC)
- Expired
- Apr 30, 2003, 11:45 PM CDT
- In force
- 57 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Livingston County, IL
The radar
The Chicago radar (KLOT), 96 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 5:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1938 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 7.1
The text
As transmitted, in the capitals the NWS used until 2016.
523
WUUS53 KLOT 010348
SVRLOT
ILC105-010445-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
1048 PM CDT WED APR 30 2003
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LIVINGSTON COUNTY IN CENTRAL ILLINOIS
* UNTIL 1145 PM CDT
* AT 1044 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS...LOCATED ALONG A LINE EXTENDING FROM GRAND
RIDGE TO MINONK TO WASHINGTON...MOVING SOUTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
FLANAGAN AROUND 1100 PM CDT.
DWIGHT AROUND 1120 PM CDT.
FAIRBURY AROUND 1135 PM CDT.
FORREST AROUND 1145 PM CDT.
THIS LINE OF SEVERE THUNDERSTORMS IS CAPABLE OF PRODUCING...
WINDS 75 TO 90 MPH...WHICH CAN BREAK LARGE TREE LIMBS OR PUSH OVER
SHALLOW ROOTED TREES...PARTIALLY UNROOF BUILDINGS...AND DESTROY
FARM BUILDINGS AND OTHER STRUCTURES.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS.
WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
THUNDER. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
REPORT WIND DAMAGE OR HAIL TO YOUR NEAREST LAW ENFORCEMENT
AUTHORITY...AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN CHICAGO.
LAT...LON 4068 8824 4062 8857 4076 8858 4076 8892
4111 8893 4106 8826
$$
ROGOWSKI/RATZER
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 6:46 PM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, Apr 30, 6:46 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 646 PM CDT WED APR 30 2003 AVIATION DISCUSSION FOR 00Z TAF ISSUANCE MESSY FORECAST SITUATION WITH RADAR LOOP INDICATING COMBINATION OUTFLOW/SYNOPTIC FRONTAL BOUNDARY NOW PUSHING BACK SOUTH ACROSS CHICAGO AREA TERMINALS AT 23Z. TO FURTHER COMPLICATE THE MATTER...AREA OF LAKE INDUCED LIFR CIGS OVER EXTRM NE IL AND SE WI QUICKLY MOVING IN BEHIND THE FRONT. CONVECTIVE THREAT CONTINUES AS WELL...WITH CAP BREAKING ALONG FRONT SRN IA/NE MO LAST HOUR OR SO. AT 2330Z...RADAR INDICATES BOUNDARY MOVG SOUTH JUST ABOUT OVER KMDW. EXTRAPOLATION SHOWS IT SHOULD BE THROUGH KGYY ABOUT 00Z. BOUNDARY NOT EXPECTED TO RETURN NORTH...WITH SYNOPTIC NORTHEAST FLOW HERE TO STAY. THEREFORE MAIN SHORT TERM ISSUE WILL BE WITH LIFR CIGS MOVG IN BEHIND FRONT. CONDITIONS AS LOW AS 1/2SM OVC002 AT KUGN NEAR LAKE SHORE...BUT HAVE GONE ABOVE THIS FOR ORD/DPA/MDW SITES SEVERAL MILES IN FROM THE SHORE. ETA FORECAST TIME SECTIONS SUGGEST IFR CONDITIONS TO REMAIN IN INTO THURSDAY...WITH GRADUALLY LIFTING CIGS FROM MIDDAY ON. CONVECTIVELY SPEAKING...SEVERAL SUPERCELLS HAVE DEVELOPED OVER SOUTHEAST IOWA LATE THIS AFTERNOON. THOUGH SEVERE THREAT LIKELY TO REMAIN FARTHER SOUTH THAN TAF SITES...EXPECT SCATTERED ELEVATED CONVECTION TO INCREASE ACROSS THE TERMINAL AREAS THIS EVENING...AS LOW LEVEL MOIST FLOW INCREASES ABOVE COLD SURFACE LAYER AND SERIES OF SHORT WAVES LIFT NORTHEAST FROM THE PLAINS. RATZER PRELIMINARY DISCUSSION FOR 4 PM ZONES/GRIDS MAIN ITEM THE FRONT THRU THE AREA. THIS NOT EXPECTED TO MOVE MUCH FARTHER N THEN SOUTHERN PART OF CHICAGO AREA AND JUST S OF LAKE. STORMS AT 1 PM MOVG ENE OVER FAR N IL TO REINFORCE THIS STOPPING ACTION TO THE FRONT. ENTIRE AREA EXCEPT N TIER COUNTIES UNDER SVR TS WATCH. VIS PIC SHOWS SEVERAL SMALL BOUNDRIES OVER IN IL/NW IN. LOOKING AT VAPOR PIC LOOKS LIKE 3 POCKETS OF ENERGY UPSTREAM AROUND CENTRAL IA...E NE...N CO. MODLES SHOW FINAL VORT TILL PASSING OVERHEAD FRIDAY EVE. THIS WILL RESULT IN PERIODS OF SHRA OR TS THRU NEXT 2 DAYS BUT WITH DECREASING COVERAGE AND INTENSITY WITH TIME. BEST COVERAGE N TONIGHT SHIFTING S WITH TIME AS FRONT SAGS S WITH TIME. FRONT TO STALL THIS EVE WITH WAVE COMING ALONG LATER TONIGHT. THIS WILL THEN GIVE FRONT NUG BACK S AGAIN TOMORROW WITH INCREASED NE FLO BY FRIDAY MORNING. MODELS SHOW DECENT 1000-850 CONVERGENCE NEAR FRONTAL ZONE NEXT 36 HOURS TO SUPPORT TS THREAT. NEXT MAJOR TROF MOVING INTO AREA LATE SATURDAY NIGHT THRU TUESDAY. .CHI...WW 187 AF
Hazardous weather outlook, Apr 30, 3:45 PM CDT, 7 hours 3 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-011100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
345 PM CDT WED APR 30 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT
A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS CONTINUES TONIGHT
OVER THE ENTIRE AREA. THE MODERATE RISK IS BASICALLY FROM ELGIN TO
PAXTON WESTWARD.
A WARM FRONT IS SLOWLY MOVING NORTH OVER NORTHERN ILLINOIS INTO
NORTHWEST INDIANA. VERY MOIST AND UNSTABLE AIR IS ASSOCIATED WITH
THE FRONT. THIS FRONT...IN COMBINATION WITH UPPER LEVEL IMPULSES
WILL CONTINUE TO TRIGGER BATCHES OF THUNDERSTORMS THROUGH THE NIGHT.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
THE WARM FRONT OF WEDNESDAY WILL MOVE SOUTH AS A COLD FRONT ON
THURSDAY. THIS WILL GRADUALLY END THE THUNDERSTORM THREAT THROUGH
THE DAY FROM NORTH TO SOUTH.
ANOTHER STORM SYSTEM IN THE PLAINS WILL SPREAD A NEW ROUND OF
THUNDERSTORMS INTO THE AREA SUNDAY AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL LIKELY BE NEEDED TONIGHT.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
AFIn the hours before
Special weather statement, Apr 30, 9:00 PM CDT, 1 hour 48 minutes before
ILC063-099-105-010300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 900 PM CDT WED APR 30 2003 A SEVERE THUNDERSTORM...WITH A LONG HISTORY OF PRODUCING TORNADOES AND HAIL THE SIZE OF BASEBALLS...IS LOCATED IN SOUTHERN BUREAU COUNTY AND STARK COUNTY IN NORTH CENTRAL ILLINOIS AS OF 900 PM. THIS STORM IS MOVING EAST TOWARDS LA SALLE...NORTHERN LIVINGSTON...AND GRUNDY COUNTIES...ENTERING LASALLE AND NORTHERN LIVINGSTON COUNTIES BETWEEN 920 PM AND 950 PM FROM THE WEST. HEAVY RAIN OF UP TO 2 TO 3 INCHES AND STRONG DAMAGING WINDS ARE ALSO EXPECTED. PREPARE TO TAKE PROPER ACTION AS WARNINGS WILL BE ISSUED AS THE STORM THREATENS THE IMMEDIATE AREA. ROGOWSKI/RATZER
Local storm report, Apr 30, 10:15 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1015 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1011 PM LA SALLE IL TORNADO
04/30/03 LASALLE REPORTED BY STORM
SPOTTER.WALL CLOUD 3SE
LASALLEThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 9:39 PM CDT | Severe Thunderstorm Warning | LOT | Cook, Will | 51 min |
| Apr 30, 9:46 PM CDT | Tornado Warning | LOT | LaSalle | 44 min |
| Apr 30, 10:27 PM CDT | Tornado Warning | LOT | LaSalle | 33 min |
| Apr 30, 10:58 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Kendall, LaSalle | 47 min |
| Apr 30, 11:28 PM CDT | Severe Thunderstorm Warning | LOT | DuPage, Kankakee, Will | 62 min |
| Apr 30, 11:35 PM CDT | Special Marine Warning | LOT | 85 min | |
| Apr 30, 11:35 PM CDT | Special Marine Warning | LOT | 85 min | |
| Apr 30, 11:35 PM CDT | Special Marine Warning | LOT | 85 min | |
| May 1, 1:56 AM CDT | Severe Thunderstorm Warning | LOT | Livingston | 34 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.